Alert archive / Indiana / Beach Hazards Statements in 2025
Beach Hazards Statement 8, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Aug 17, 2025, 4:25 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Aug 17, 2025, 11:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2025, 4:25 AM CDT (09:25 UTC)
- In effect from
- Aug 17, 2025, 11:00 AM CDT
- Expired
- Aug 17, 2025, 10:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3918 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WHUS43 KIWX 170925
CFWIWX
Coastal Hazard Message
National Weather Service Northern Indiana
525 AM EDT Sun Aug 17 2025
INZ103-MIZ277-171730-
/O.NEW.KIWX.BH.S.0008.250817T1600Z-250818T0300Z/
Northern La Porte-Southern Berrien-
525 AM EDT Sun Aug 17 2025 /425 AM CDT Sun Aug 17 2025/
...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT /11 AM CDT/
TODAY THROUGH THIS EVENING...
* WHAT...Dangerous swimming conditions expected, especially by
late afternoon as winds shift to the north.
*Waves of 1 to 2 feet will build to 3 to 4 feet through the
day.
*Life-threatening rip and structural currents are expected.
Structural currents will be especially strong on the north
side of piers and breakwalls.
*A strong southward flowing longshore current is expected by
the afternoon.
* WHERE...In Indiana, Northern La Porte county. In Michigan,
Southern Berrien county.
* WHEN...From noon EDT /11 AM CDT/ today through this evening.
* IMPACTS...Strong currents can pull swimmers into deeper water
and high waves can sweep people off piers.
ADDITIONAL INFORMATION...
Strong thunderstorms over Lake Michigan overnight into this
morning led to water level fluctuations at nearby gauges,
suggesting seiche or meteotsunami activity was ongoing. This
activity (largely unnoticeable visually) may persist through the
evening, increasing the likelihood and strength of dangerous
currents-even during periods of wave heights less than 3 feet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.
&&
$$2 follow-up statements
004
WHUS43 KIWX 171436
CFWIWX
Coastal Hazard Message
National Weather Service Northern Indiana
1036 AM EDT Sun Aug 17 2025
INZ103-MIZ277-172245-
/O.CON.KIWX.BH.S.0008.250817T1600Z-250818T0300Z/
Northern La Porte-Southern Berrien-
1036 AM EDT Sun Aug 17 2025 /936 AM CDT Sun Aug 17 2025/
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...
* WHAT...Dangerous swimming conditions expected, especially by
late afternoon as winds shift to the north.
*Waves of 1 to 2 feet will build to 3 to 4 feet through the
day.
*Life-threatening rip and structural currents are expected.
Structural currents will be especially strong on the north
side of piers and breakwalls.
*A strong southward flowing longshore current is expected by
the afternoon.
* WHERE...In Indiana, Northern La Porte county. In Michigan,
Southern Berrien county.
* WHEN...From noon EDT /11 AM CDT/ today through this evening.
* IMPACTS...Strong currents can pull swimmers into deeper water
and high waves can sweep people off piers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.
&&
$$819
WHUS43 KIWX 171942
CFWIWX
Coastal Hazard Message
National Weather Service Northern Indiana
342 PM EDT Sun Aug 17 2025
INZ103-MIZ277-180300-
/O.CON.KIWX.BH.S.0008.000000T0000Z-250818T0300Z/
Northern La Porte-Southern Berrien-
342 PM EDT Sun Aug 17 2025 /242 PM CDT Sun Aug 17 2025/
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT
/10 PM CDT/ THIS EVENING...
* WHAT...Dangerous swimming conditions expected, especially by
late afternoon as winds shift to the north.
*Waves of 1 to 2 feet will build to 2 to 4 feet.
*Life-threatening rip and structural currents are expected.
Structural currents will be especially strong on the north
side of piers and breakwalls.
*A strong southward flowing longshore current is expected.
* WHERE...In Indiana, Northern La Porte county. In Michigan,
Southern Berrien county.
* WHEN...Through 11 PM EDT /10 PM CDT/ this evening.
* IMPACTS...Strong currents can pull swimmers into deeper water
and high waves can sweep people off piers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 3:27 AM CDT, 58 minutes earlier. Its key messages:
- Scattered showers and thunderstorms across northwest and portions of north central Indiana will diminish later this morning. A few showers and storms early this morning may produce brief heavy rain and wind gusts to 40 mph.
- Mainly dry tonight and Monday, with the next notable chance of showers and thunderstorms (40-60%) late Monday night into Tuesday.
- Remaining hot and humid through the middle of the week.
Area forecast discussion, Aug 17, 3:27 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 427 AM EDT Sun Aug 17 2025 .KEY MESSAGES... - Scattered showers and thunderstorms across northwest and portions of north central Indiana will diminish later this morning. A few showers and storms early this morning may produce brief heavy rain and wind gusts to 40 mph. - Mainly dry tonight and Monday, with the next notable chance of showers and thunderstorms (40-60%) late Monday night into Tuesday. - Remaining hot and humid through the middle of the week. && .DISCUSSION... Issued at 423 AM EDT Sun Aug 17 2025 A weak to modest west-southwest low level jet feeding into northeast Illinois is combining with increasingly convergent flow from a southward dropping low level trough to aid in continued regeneration of showers and thunderstorms early this morning along an axis from KRFD to KRSL. This corridor is also along a well-defined MUCAPE gradient that extends from north central Illinois into west central Indiana. Some pockets of higher downburst winds are being observed across northeast Illinois on the more unstable side of this gradient. There is some low end potential that some sub-severe gusts to 40 to 50 mph could affect northwest Indiana in IWX forecast area early this morning with the stronger precip loaded cores, but the potential for severe remains quite low with the possible exception of far northeast Illinois into portions of extreme NW Indiana. Otherwise, brief heavy rainfall is expected that could lead to some isolated ponding issues this morning as a narrow pooled axis of 1.8 to 2.0 inch PWATs is sprawled across this favored zone. These type of favored upwind propagating convective setups are usually very conducive for some hydro issues, but the overall mild nature to the strength the low level jet should hopefully prevent a more substantial hydro event from evolving. By mid to late morning, the pre-frontal low level jet should diminish in strength that should lead to a resultant lessening in convective coverage as the low level front drops across the southern Great Lakes. Some uncertainty still exists in how quickly this diminishment occurs, so PoPs will likely need refinement. For later this afternoon, some isolated convective potential may exist south of US 24 where some respectable 1500-2000 J/kg MLCAPEs should linger immediately ahead of the cool front. Forcing should be lacking however as the convectively enhanced vort from early this morning races across the eastern Great Lakes. Mid/upper level ridging trying to build back from the west will also not provide a favorable environment, and a much more limited shear profile in comparison to earlier this morning. Otherwise for today, hot and humid conditions persist, especially just south of the cool front where an axis of sfc dew points in the mid 70s remains possible. Some isolated heat indices near advisory criteria are possible across the extreme southwest, but this potential of 100+ heat indices appears much greater west and southwest of the local area. Hot and humid conditions persist tonight and Monday, with additional precip chances during this period looking to be on the small side. Mid level ridging should have some decent amplitude during this period, with perhaps some low end chance of isolated storms across northwest/west central Indiana on the edge of the low level theta- e/instability gradient. The next notable chance of showers and storms still appears to move in for later Monday night into Tuesday. By this timeframe, the upstream upper level ridge should exhibit some amplification across the northern Rockies, making the local area susceptible to weaker northwest flow waves. This evolution will lead to a very strong west- east oriented instability gradient from northern Illinois into northwest Indiana Monday afternoon. This should tend to keep greatest severe risk west of the local area into Monday night. Stronger low level theta-e advection builds east again on Tuesday, but extent of convective coverage/organization is somewhat in question as shear should be limited and forcing with the aforementioned northwest flow waves will be weak. Cooler and drier air builds in for Wed-Thu with indications that more active short wave track will be closer to US/Canadian border for the end of the work week. Some moderation in temps expected late work week, but mainly dry conditions expected. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 142 AM EDT Sun Aug 17 2025 The combination of remnant convective outflows and increasing confluent/convergent flow from northern Illinois to the southern Great Lakes region will result in a continued favor zone of shower/thunderstorm production through the remainder of the overnight. Orientation of instability should favor areas west of KSBN for the greatest thunder threat, but will continue to carry TEMPO TSRA conditions at KSBN through 09Z. A sfc cool front will drop across the southern Great Lakes this morning eventually resulting in a tapering of showers and thunderstorms from north to south. This front may be accompanied by at least some MVFR cigs/vsbys for a time in the 12Z-15Z timeframe. Will continue trend of previous forecast in keeping TAFs dry after 15Z with instability axis getting suppressed southwest of the terminals. Variable winds due to convective influence overnight will become northwest during the day. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Marsili AVIATION...Marsili
Hazardous weather outlook, Aug 16, 2:26 PM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 326 PM EDT Sat Aug 16 2025 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-171930- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 326 PM EDT Sat Aug 16 2025 /226 PM CDT Sat Aug 16 2025/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of severe storms this evening and overnight. Damaging wind gusts are the primary hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are periodic chances of thunderstorms Sunday through Wednesday. Isolated damaging wind gusts are the primary hazard. Heat indices ranging from the mid 90s to around 100 degrees are likely through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-171930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 326 PM EDT Sat Aug 16 2025 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms today and tonight. A few storms may produce wind gusts in excess of 40 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are chances for thunderstorms this Sunday through Wednesday. A few storms may produce wind gusts in excess of 40 knots.
In the hours before
Local storm report, Aug 17, 2:01 AM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Northern Indiana
301 AM EDT Sun Aug 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Lightning 2 W Twin Lakes 41.30N 86.39W
08/16/2025 Marshall IN Emergency Mngr
Lightning strike caused tree to fall into
road and road is now blocked.
0827 PM Hail 2 W Servia 40.80N 85.78W
08/16/2025 M0.75 Inch Wabash IN Public
Report from mPING: Dime (0.75 in.).
0745 PM Tstm Wnd Dmg 3 ENE Georgetown 40.76N 86.46W
08/16/2025 Cass IN Emergency Mngr
tree fell onto vehicle and is blocking road.
0745 PM Tstm Wnd Dmg 3 WNW Dunkirk 40.78N 86.44W
08/16/2025 Cass IN Emergency Mngr
1 tree uprooted and 1 tree snapped. time
estimated form radar.
&&Special weather statement, Aug 17, 3:17 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
417 AM EDT Sun Aug 17 2025
INZ020-170900-
White IN-
417 AM EDT Sun Aug 17 2025
...STRONG THUNDERSTORMS WILL IMPACT WHITE COUNTY THROUGH 500 AM
EDT...
At 416 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wolcott, or 8 miles west of Monticello, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers, Badger
Grove, Smithson, Lee, Golden Hill, Indiana Beach, Norway, and Cedar
Point.
This includes Interstate 65 between mile markers 185 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8687
4074 8663 4074 8675 4073 8676 4072 8675
4071 8676 4070 8676 4069 8675 4068 8676
4068 8674 4067 8675 4066 8678 4056 8677
4057 8710
TIME...MOT...LOC 0816Z 318DEG 21KT 4078 8692
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MCDSpecial weather statement, Aug 17, 3:26 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
426 AM EDT Sun Aug 17 2025
INZ012-013-203-170900-
Southern La Porte IN-Pulaski IN-Starke IN-
426 AM EDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PULASKI...
SOUTHWESTERN STARKE AND SOUTHWESTERN LA PORTE COUNTIES THROUGH 500 AM
EDT/400 AM CDT/...
At 425 AM EDT/325 AM CDT/, Doppler radar was tracking a strong
thunderstorm near La Crosse, or 9 miles southeast of Valparaiso,
moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Judson, Wanatah, Medaryville, La Crosse, Hanna, Thomaston,
Lomax, Beardstown, English Lake, South Wanatah, Denham, Toto, Clarks,
San Pierre, Ora, Brems, and Bass Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4146 8693 4150 8686 4116 8652 4103 8693
TIME...MOT...LOC 0825Z 331DEG 32KT 4136 8695
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MCDSpecial weather statement, Aug 17, 4:20 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
520 AM EDT Sun Aug 17 2025
INZ020-171015-
White IN-
520 AM EDT Sun Aug 17 2025
...STRONG THUNDERSTORMS WILL IMPACT WHITE COUNTY THROUGH 615 AM
EDT...
At 519 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hanging Grove to near Remington to near
Earl Park. Movement was southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monon, Brookston, Wolcott, Reynolds, Chalmers, Badger Grove, Golden
Hill, Smithson, Cedar Point, and Lee.
This includes Interstate 65 between mile markers 185 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8692
4071 8676 4069 8675 4068 8676 4068 8674
4066 8676 4066 8678 4057 8677 4056 8709
4057 8710
TIME...MOT...LOC 0919Z 325DEG 42KT 4099 8702 4078 8719 4073 8737
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:11 PM CDT | Special Weather Statement | IWX | Cass | 49 min |
| Aug 16, 7:20 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski, White | 40 min |
| Aug 16, 7:24 PM CDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 36 min |
| Aug 16, 8:38 PM CDT | Special Weather Statement | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 37 min |
| Aug 16, 8:57 PM CDT | Special Weather Statement | IWX | Jay | 33 min |
| Aug 17, 3:17 AM CDT | Special Weather Statement | IWX | White | 43 min |
| Aug 17, 3:26 AM CDT | Special Weather Statement | IWX | Starke | 34 min |
| Aug 17, 4:20 AM CDT | Special Weather Statement | IWX | White | 55 min |
Nearby
Beach Hazards Statements in Indiana, 2025Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.